FDA is alerting healthcare professionals about serious cardiopulmonary
reactions from the ultrasound micro-bubble contrast agents Definity or
Optison. These products are used during echocardiography to enhance a
Eleven deaths and about 200 serious reactions have been reported. Four
of the 11 deaths were caused by cardiac arrest, either during
administration of the contrast agent or within 30 minutes afterwards.
Most of the serious but non-fatal reactions also occurred in this time
frame. Many of these reports describe symptoms suggestive of
anaphylactoid reactions, including dyspnea or urticaria. Other reports
describe cardiopulmonary reactions such as cardiac or respiratory
arrest, loss of consciousness, convulsions, symptomatic arrhythmias,
cardiac ischemia, hypotension, respiratory distress and oxygen
desaturation, without signs or symptoms of an allergic reaction.
Because of this, the labeling for Definity and Optison will now warn
about the risks of both cardiopulmonary and hypersensitivity reactions.
The labeling will recommend monitoring vital signs, cardiac rhythm and
oxygen saturation, and having equipment for resuscitation and trained
personnel readily available.
In addition, these products will now be contraindicated in patients with
unstable cardiopulmonary status, such as those with unstable angina,
acute myocardial infarction, respiratory failure, or congestive heart
failure that's recently worsened.